Hail, Gaines
- When
- April 25, 8:58 PM CST to 9:08 PM CST
- Where
- Gaines County, 4.15 mi N of Seminole
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.780, -102.650
Media relayed reports of ping pong ball size hail north of Seminole.
A retreating dryline collided with a slow-moving Pacific Front causing thunderstorm development. A couple of these thunderstorms produced large hail over the northwest Permian Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A retreating dryline collided with a slow-moving Pacific Front causing thunderstorm development. A couple of these thunderstorms produced large hail over the northwest Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 25, 2:26 PM CST, 6 hours 32 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
326 PM CDT Thu Apr 25 2024
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(This afternoon through Friday night)
Issued at 205 PM CDT Thu Apr 25 2024
It's a tale of two halves of the CWA. To the west is very dry air
with dewpoints in the teens and twenties. Farther east in the
central and eastern Permian Basin dewpoints remain in the sixties.
The boundary between these two airmasses are what we call a dryline
and a strong one it is. West of the dryline will be fire weather
concerns over the next several days, see the fire weather discussion
below for more. Along and east of the dryline will be enough lift,
moisture, and shear for severe thunderstorms to be a concern today
and tonight. Normally for us convective initiation (storms begin to
form) occurs during the afternoon as daytime heating destabilizes
the atmosphere. High resolution models indicate this may briefly
occur in the Stockton Plateau and southeastern Permian Basin before
fizzling out. The main threat is expected to occur overnight when an
upper level trough moves into New Mexico and provides the extra
support needed to get more storm development. This could occur as
far west as Andrews and Gaines counties near midnight, before moving
east across the northern Permian Basin through the early morning
hours of Friday. Currently it appears the Midland/Odessa area will
be spared, with storms moving north of the cities then developing
farther south towards Big Lake as the developing line exits east
into the Big Country of west central Texas. Large hail and strong
winds will be the main threat though a tornado cannot be ruled out.
Much drier air moves in Friday as dewpoints in the twenties are
expected areawide. This dry air ends any chance we have for rain on
Friday and a beautiful day with highs in the eighties is expected
for most. Lows manage to drop into the fifties both tonight and
tomorrow night bringing a brief end to the muggy mornings seen
in the Permian Basin recently.
Hennig
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 205 PM CDT Thu Apr 25 2024
The next major system, a large upper level low over the PacNW, moves
southeastward on Saturday and reaches the Four Corners early
afternoon. An associated jet max will set up over SE New Mexico and
West Texas, meeting up with a thermal ridge and very low humidity to
create critical to extreme fire weather conditions nearly area-
wide...please see the Fire Weather Discussion below for more
information. Other than the fire weather concerns, the 90kt mid-
level jet will provide a very windy day for much of the region, with
a mountain wave signature indicating winds in the Guadalupe and
Delaware Mountains may reach 80 mph or higher. These strong winds
should be able to mix down efficiently Saturday afternoon with above-
normal temperatures and clear skies, and high winds will likely
spill over into the surrounding Plains and Foothills, with possible
Wind Advisories for the Trans Pecos and Permian Basin. Currently, a
High Wind Watch is in effect for the Guadalupe and Delaware
Mountains, but expect this to be upgraded and expanded in coming
forecast packages. Given the anticipated strong winds, don't be
surprised if blowing dust develops Saturday afternoon across the
western regions where the strongest winds will be and visibility may
be low for those out on the roads. The strong winds will continue in
the higher terrain even after peak heating ends, and may continue
into early Sunday morning as the jet shifts. While the west is
dealing with fire concerns and strong winds, those across the far
east may see showers/thunderstorms develop Saturday evening as the
low pushes northeastward into the Central Plains, and a line of
severe storms looks to develop and propagate eastward through Sunday
morning. Currently, the severe threat looks to remain east of our
CWA, with only the lower Trans Pecos and far eastern Permian Basin
seeing much of anything.
After Saturday a fairly mundane pattern sets up with dry zonal flow
aloft transitioning slowly to broad upper ridging, and highs each
afternoon look to be in the upper 80s/low 90s. This will continue
until Wednesday when a shortwave trough embedded in the upper level
ridge moves across the area, bringing widespread thunderstorms to
much of the area Wednesday. While still a bit far out there,
southeast surface flow ahead of the shortwave looks to bring ample
moisture to the lower and mid-levels, which may allow for some of
these storms on Wednesday to be efficient rain makers. Definitely
something to keep an eye on as we get a bit closer to the event.
-Zuber
&&
.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Thu Apr 25 2024
VFR conditions are expected through the next 24 hours. Winds will
occasionally gust over the next 12 hours before diminishing
00-06Z.
&&
.FIRE WEATHER...
Issued at 205 PM CDT Thu Apr 25 2024
ERCs are currently right around the 50th percentile, but will
continue to tick up closer to the 75th percentile by the weekend.
Similarly, fuels continue at or above normal moisture, however,
drying is expected the next few days as humidity continues to fall
to critical levels each afternoon and overnight recoveries remain
poor to fair across the west. Strong westerly winds today are
meeting with humidity around 10 percent across the western zones,
and RFTIs are 7-8, so a Red Flag Warning is in effect for SE New
Mexico, the mountains, and Big Bend region. Clouds are finally
clearing out from west to east, and the strong winds will continue
into late this evening. While the west sees fire weather conditions
today, the far east could see some thunderstorms late this evening,
which may continue into early Friday morning. These storms may
produce gusty and erratic winds, as well as a lightning threat.
A similar pattern is expected tomorrow, with strong winds and
critically low humidity across the west, and a Fire Weather Watch
is currently in effect for Friday afternoon and evening. 20ft
winds will be slightly less compared to this afternoon, and RFTIs
will be 5-7. Winds pick up on Saturday with an approaching upper
level low and gusts could reach as high as 55kts in the mountains
with 30kts+ in the Plains and Foothills. Fuels will be drying out
through Saturday and ERCs may reach the 75th+ percentile across
the Big Bend region and lower Trans Pecos. Similar to Thursday,
there will be a threat of thunderstorms Saturday evening which may
produce gusty and erratic winds along with some lightning, but
this looks to be fairly confined to the far eastern Permian Basin
and lower Trans Pecos.
Beyond Saturday, winds will be significantly lighter but humidity
will continue to fall below critical levels each afternoon.
Depending on how fuels dry out in the coming days, there may
continue to be at least elevated fire weather concerns into early
next week. By Wednesday, increasing moisture and rain chances
ahead of a shortwave trough should limit concerns heading into the
end of the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 85 58 86 / 40 0 10 20
Carlsbad 54 82 55 78 / 0 0 0 0
Dryden 61 91 61 94 / 10 0 0 0
Fort Stockton 58 88 55 90 / 10 0 0 0
Guadalupe Pass 51 72 53 69 / 0 0 0 0
Hobbs 52 81 53 78 / 0 0 0 0
Marfa 46 79 45 81 / 0 0 0 0
Midland Intl Airport 59 84 58 84 / 30 0 10 0
Odessa 59 83 59 84 / 30 0 10 0
Wink 57 86 55 85 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 11 PM CDT /10 PM MDT/ this evening for
Andrews-Central Brewster County-Chinati Mountains-Chisos
Basin-Davis Mountains-Davis Mountains Foothills-Eastern
Culberson County-Gaines-Guadalupe and Delaware Mountains-
Loving-Lower Brewster County-Marfa Plateau-Presidio Valley-
Reeves County Plains-Van Horn and Highway 54 Corridor-Ward-
Winkler.
High Wind Warning until 1 AM CDT /midnight MDT/ Friday for
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains.
Fire Weather Watch from Friday morning through Friday evening
for Andrews-Borden-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Howard-Loving-Lower
Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Watch from Friday evening through late Saturday night
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
Wind Advisory until 1 AM CDT Friday for Van Horn and Highway 54
Corridor.
NM...Red Flag Warning until 10 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Warning until midnight MDT tonight for Eddy County
Plains-Guadalupe Mountains of Eddy County.
Fire Weather Watch from Friday morning through Friday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
High Wind Watch from Friday evening through late Saturday night
for Guadalupe Mountains of Eddy County.
Wind Advisory until midnight MDT tonight for Central Lea County-
Northern Lea County-Southern Lea County.
&&
SHORT TERM...10
LONG TERM....88
AVIATION...10Hazardous Weather Outlook National Weather Service Midland/Odessa TX 155 PM CDT Thu Apr 25 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-261900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 155 PM CDT Thu Apr 25 2024 /1255 PM MDT Thu Apr 25 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Red Flag Warning is in effect from through this evening for Southeast New Mexico and most of West Texas. A High Wind Warning is in effect this afternoon and evening for the Guadalupe and Delaware Mountains, the Eddy County Plains, and eastern Culberson County. A Wind Advisory is in effect this afternoon and evening for Van Horn and the Highway 54 Corridor and Lea County. There is a slight risk of severe thunderstorms late this afternoon and tonight, mainly over the Western Low Rolling Plains. Any severe storms that do develop will be accompanied by large hail and/or damaging winds and/or an isolated tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Fire Weather Watch is in effect from Friday morning through evening for West Texas and Southeast New Mexico. A High Wind Watch is in effect from Friday evening through late Saturday night for the Guadalupe and Delaware Mountains. Critical fire weather conditions are possible Saturday and Sunday, mainly west of the Pecos. High winds are possible Sunday morning, mainly in the Guadalupe and Delaware Mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
910 PM CDT Thu Apr 25 2024
TXZ045-260300-
Gaines TX-
910 PM CDT Thu Apr 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GAINES COUNTY
THROUGH 1000 PM CDT...
At 910 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Hobbs, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Seminole, Seagraves, Seagraves Airport, Gaines County Airport, Loop,
Paynes Corner, and Gaines County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3284 10232 3253 10294 3253 10304 3256 10306
3274 10306 3296 10280 3296 10244
TIME...MOT...LOC 0210Z 232DEG 39KT 3271 10293
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
29The Midland/Odessa radar (KMAF), 103 km away, was scanning. The volume nearest the first event began at 02:59 UTC.
2 hail. Local standard time, as filed.
Media relayed reports of ping pong ball size hail north of Seminole.
Seminole Fire Department reports quarter-size hail 6 miles north of Seminole on Highway 385.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174973, 1174974.